Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 27, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Sep 8, 2004, 1:58 AM EDT for Fairfield County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2004, 1:58 AM EDT (05:58 UTC)
- Expired
- Sep 8, 2004, 2:45 AM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Fairfield County, SC
The radar
The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 12:30 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2876 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KCAE 080558
TORCAE
SCC039-080645-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
157 AM EDT WED SEP 8 2004
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* TORNADO WARNING FOR...
FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 245 AM EDT
* AT 152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SOUTHWEST
FAIRFIELD COUNTY...NEAR PARR...MOVING NORTH AT 40 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
MONTICELLO AT 210 AM EDT
RURAL WESTERN FAIRFIELD COUNTY AT 220 AM EDT
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT...1
800...7 7 5...7 1 9 9.
LAT...LON 3455 8118 3423 8124 3424 8131 3433 8137
3441 8139 3444 8141 3448 8140 3449 8142
3455 8142 3456 8141
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 7, 3:03 PM EDT, 10 hours 55 minutes earlier.
Area forecast discussion, Sep 7, 3:03 PM EDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EDT TUE SEP 7 2004
.SHORT TERM...
TORNADO AND HEAVY RAIN THREAT CONTINUES INTO THE EVENING. WILL
KEEP FLOOD WATCH AND LAKE WIND ADVISORY IN EFFECT THROUGH
TONIGHT. REMNANTS OF FRANCES OVER EAST CENTRAL GA THIS AFTERNOON AND
FORECAST TO MOVE NORTHEAST INTO NRN GA BY WED MORNING AND NORTHWARD
UP THE APLCNS THROUGH THURSDAY. STILL A LOT OF MOISTURE FLUX
ACROSS THE CWA OVERNIGHT INTO WEDNESDAY MORNING. 40-50 KT
H8 JET OVER THE AREA THIS AFTERNOON MOVES NORTH OF THE BORDER
WEDNESDAY. WILL KEEP CATEGORICAL POPS WITH MENTION OF HEAVY RAIN.
FRANCES BECOMES ABSORBED IN FRONTAL BOUNDARY THURSDAY. FRONT MOVES
INTO THE REGION THURSDAY. AIRMASS STILL UNSTABLE, SO WILL KEEP A
CHANCE OF CONVECTION. TEMPS WILL REMAIN IN THE UPPER 70S TO LOWER
80S WEDNESDAY DUE TO CLOUDS/PRECIP...MID/UPPER 80S FOR THURSDAY.
&&
.LONG TERM (FRIDAY THROUGH TUESDAY)...
GFS HAS THE UPPER TROUGH TO THE WEST FRIDAY MOVING INTO THE AREA
SUNDAY AND LINGERING THROUGH TUESDAY. ECMWF IS MORE PROGRESSIVE
MOVING UPPER TROUGH. MUCH UNCERTAINTY EXIST WITH MOVEMENT OF IVAN.
WILL LINGER CHANCE OF PRECIP FRIDAY THROUGH SUNDAY. WILL KEEP DRY
CONDITIONS FOR MONDAY AND TUESDAY.
&&
.AVIATION...
MVFR WILL CONTINUE THROUGH 12Z. MAY SEE CEILINGS RISE TOWARD END OF
PERIOD. OVERNIGHT AS TROPICAL DEPRESSION OVER SOUTHWEST GEORGIA
MOVES NORTH. DEEP TROPICAL MOISTURE WILL REMAIN ACROSS THE AREA WITH
STRONG SOUTH LOW LEVEL FLOW 20 TO 30 KT.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA 74 83 72 86 / 100 90 50 20
AUGUSTA 74 81 70 87 / 100 70 40 20
SUMTER 74 83 72 87 / 100 80 50 30
ORANGEBURG 74 83 72 87 / 100 70 40 30
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH THIS AFTERNOON AND TONIGHT.
LAKE WIND ADVISORY TONIGHT.
GA...FLOOD WATCH THIS AFTERNOON AND TONIGHT.
LAKE WIND ADVISORY TONIGHT.
&&
PUBLIC: LM
AVIATION: AWPIn the hours before
Local storm report, Sep 7, 8:30 PM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
830 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM NON-TSTM WND DMG 8 NW JACKSON 33.41N 81.89W
09/07/2004 AIKEN SC EMERGENCY MNGR
TREES DOWN ON POWER LINES. ROOF PARTIALLY BLOWN OFF
HOUSE.
&&
MCLocal storm report, Sep 7, 10:26 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1026 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0848 PM TORNADO 2 S MCBEE 34.44N 80.26W
09/07/2004 CHESTERFIELD SC LAW ENFORCEMENT
HOUSE COLLAPSED WITH PEOPLE INSIDE. STATUS OF PEOPLE NOT
KNOWN AT THIS TIME. MOBILE HOMES OVERTURNED. TREES DOWN
ON POWER LINES.
&&
MCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 8:42 PM EDT | Tornado Warning | CAE | Chesterfield | 33 min |
| Sep 7, 10:32 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 28 min |
| Sep 7, 10:51 PM EDT | Tornado Warning | CAE | Lexington, Newberry | 39 min |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.